Swollen Eustachian Tube Causing Change in Tinnitus

Discussion in 'Dr. Stephen Nagler (Archived Answers)' started by Art Vandalay, May 10, 2014.

  1. Dr. Nagler is not accepting new questions.
    Dismiss Notice
tinnitus forum
    1. Art Vandalay

      Art Vandalay Member

      Tinnitus Since:
      10/1979
      Hi Dr. Nagler,

      I'm new to these forums, but I've already spent a lot of time reading through them, and I've seen you provide very helpful information to a lot of people. I'm hoping you don't mind sharing your opinion on my situation when you get a chance. My post may be a little long, but I've taken great care to organize it so that it is a quick, understandable read. Thank you SO much for your participation on these forums and for taking time to field questions from users. It's a wonderful thing that you're doing, and I am very appreciative of it.

      Background Info

      I'm 34 years old. I've had ear problems since I was a child. I've had tinnitus since I can remember, and had tubes in my ears when I was a child (the tinnitus preceded the tubes). For most of my adult life, my ears have been better, but not great. The tinnitus has never went away, but it's been extremely consistent, and it rarely bothers me because of this.

      About 2 weeks ago, the tinnitus in my right ear changed. It changed to a higher pitch, and the tone changes/pulsates - it kind of sounds like it's trying to hone in a particular frequency, but can't do so, and the tone bounces up and down. I'd describe it as sounding like a "weeeee ooooowwwww, weeee oowwww" sound. I've also had some extra fullness in this ear (not too bad, but noticeable). I've had no real pain though. Laying down seems to help - when I wake up in the morning, the tone seems lower and the pulsating doesn't seem to be there, but once I get up and start moving around, it comes back. I've always been able to open and close my eustachian tubes at will, and I can still do so.

      I went to my ENT 2 days ago. He did not see any wax or fluid when looking in my ear, but the tympanometry test showed that there was something wrong with the eustachian tube in my right ear. He referred to it as a "functional blockage", and said the tube is likely swollen/inflamed, and that the likely cause of this is allergies. He said the tinnitus changes and fullness are because of this swelling/inflammation. He gave me a 6 day course of methylprednisolone (4 mg), for which I just started my 3rd day. So far, it hasn't helped.

      Questions

      I have 2 main questions:

      1. What could have caused this?

      Other than allergies being a potential cause as suggested by my ENT (I have indeed always had allergy problems), I have since thought of a few other potential factors, and I'm wondering if these things may be related:

      a) I had a really, really bad sinus infection and sinus congestion that lingered from January to the end of March of this year. Antibiotics taken in January got rid of the infection, but the congestion lingered for another 2 months after the infection, which my ENT said was likely allergy related (we apparently had a bad allergy season here). I seem to get a sinus infection every winter, but in the past, the antibiotics always completely cleared it up - this was the first time in my life that such serious congestion lingered for so long.

      At the end of March, my ENT prescribed me a nasal steroid spray - fluticasone propionate (50 mcg). This finally cleared up my sinus congestion, and I've been using it daily ever since. Could my current ear issue be related to that crazy sinus congestion I had, even though the congestion had been gone for about a month before my ear issue was noticeable? Or could the nasal spray be causing problems? I'm wondering if I should try stopping the nasal spray.

      b) I occasionally use a vaporizer for "tobacc I should note that I wasn't using the vaporizer at all during or before my sinus issues, so I know that this and the sinus issues are 100% unrelated. I did, however, start using the vaporizer after my sinus issues cleared up. The onset of my ear issue did not coincide with when I started using the vaporizer - rather, my ear issue started about 2 weeks later. I've since cut back on the vaporizer use and have now been completely refraining while my ear issue gets sorted out, but I'm wondering if the vaporizer use could be related.

      c) I've read a few things suggesting acid reflux could cause problems with the eustachian tubes, and I've had acid reflux issues for a while. Is there really a common link between these two things?

      d) I was seated near a loud speaker at a wedding right about the time these problems started. Is it possible that noise trauma can cause a swollen/inflamed eustachian tube? I haven't seen anything suggesting there is a relation here, but the timing coincides with the onset of my ear problem, so I wanted to mention it.

      2. Treatment and Recovery?

      a) If these oral steroids don't work, is there anything else I should consider doing, other than waiting this out?

      b) How long can swelling/inflammation of a eustachian tube typically last? In other words, if I just try to wait for this to run its course, how long should I give it?

      Once again, thank you SOOOO much for your time.
       
    2. Dr. Nagler

      Dr. Nagler Member

      Location:
      Atlanta, Georgia USA
      Tinnitus Since:
      04/1994
      Hi @Art Vandalay -

      You ask some very good questions in a straightforward orderly fashion. The answers, however, can be quite complex and can take several paths - so I chose to look at this sort of thing pragmatically.

      First of all, please understand that I am not an ENT, nor am I in any way an expert in Eustachian tube disorders.

      Lets take your questions in order:

      Could my current ear issue be related to that crazy sinus congestion I had, even though the congestion had been gone for about a month before my ear issue was noticeable?

      ..............

      Possible, but not likely. The timing doesn't seem to fit.

      ................

      Or could the nasal spray be causing problems? I'm wondering if I should try stopping the nasal spray.


      ...................

      In general it is not a good idea to continue steroid nasal sprays on a daily basis for prolonged periods of time. Discuss this issue with the ENT who prescribed the steroid nasal spray for you before doing anything, but under the assumption that he feels as I do, the first question becomes largely irrelevant.

      ..................

      I'm wondering if the vaporizer use could be related.


      ...................

      Likely not, but again irrelevant since you have already stopped using the vaporizer.

      ...................

      I've read a few things suggesting acid reflux could cause problems with the eustachian tubes, and I've had acid reflux issues for a while. Is there really a common link between these two things?


      .....................

      The acid reflex would have to be severe for it to affect your Eustachian tubes, and you would almost certainly have other very compelling reflux symptoms that would themselves demand attention.

      .......................

      I was seated near a loud speaker at a wedding right about the time these problems started. Is it possible that noise trauma can cause a swollen/inflamed eustachian tube? I haven't seen anything suggesting there is a relation here, but the timing coincides with the onset of my ear problem, so I wanted to mention it.

      ....................

      The noise trauma could affect your tinnitus, but I do not see how it could cause a problem with your Eustachian tubes.

      ......................

      a) If these oral steroids don't work, is there anything else I should consider doing, other than waiting this out?

      b) How long can swelling/inflammation of a eustachian tube typically last? In other words, if I just try to wait for this to run its course, how long should I give it?


      ......................

      These two questions are above my pay grade, but I would certainly complete your course of oral steroids before thinking ahead. If you continue to have difficulties, return to your ENT. If he still thinks the problem lies with your Eustachian tubes, see what else he might recommend. If he has no suggestions, thank him for his time and efforts ... and ask him for the name of somebody who specializes in this sort of problem.

      ........................

      Once again, thank you SOOOO much for your time.


      .......................

      I'm not sure I was of all that much help, but you are most welcome.

      Dr. Stephen Nagler
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.